Menu Close

Know the Signs of a Heroin Overdose

Know the Signs of a Heroin Overdose - Northpoint Colorado

If someone you know uses heroin, they’re at risk for serious problems. These problems include the onset of diagnosable opioid use disorder (OUD). It also consists of the possibility of an overdose that could threaten or end their life. Formal heroin addiction treatment is the best possible way to eliminate these daunting risks. But whether or not your loved one seeks treatment, awareness of the signs of a heroin overdose can be crucial.

Heroin Abuse and Central Nervous System Depression

When discussing the risks of a heroin overdose, it’s essential to understand how this powerful drug affects the body. Like all opioids and opiates, heroin is a central nervous system depressant. What does this mean? When the drug enters your body, it slows down the normal speed of the nerves located in your:

  • Brain
  • Spinal cord

Together, these nerves support the function of your most vital organs. Heroin abuse has a particularly important impact on the function of your lungs. Specifically, it slows down the part of your brain that controls your breathing.

What Happens to Someone Overdosing on Heroin?

In a person overdosing on heroin, the slowdown of the brain area responsible for breathing reaches a critical point, and as a result, their lungs start to lose normal function. In turn, loss of normal lung function creates a chain reaction of damaging effects. These effects must be identified and reversed as quickly as possible. Otherwise, your loved one may be in immediate danger of dying.

Identifying the Signs of Heroin Overdose

If you know what to look for, you can typically tell when someone may be experiencing a heroin overdose. That’s true because affected people tend to exhibit outward signs of what’s happening to them internally. The signs of heroin overdose are the same as all other forms of opioid or opiate overdose. They include such things as:

  • Breathing that’s labored rather than smooth and easy
  • A significantly reduced number of breaths per minute
  • The complete absence of any breathing
  • Breathing that’s accompanied by gurgling sounds

A range of additional telltale problems can accompany these breathing-related issues. For example, your loved one’s skin may feel damp or moist and lose its normal color. They may also have lips or fingernail beds that look purple or blue. In addition, they may vomit, go limp, or find it difficult or impossible to speak. Another severe telltale sign is unresponsive loss of consciousness.

Immediate Steps to Take During a Heroin Overdose

Recognizing the signs of a heroin overdose is just the first step. Knowing what to do next can save a life. Here are the immediate steps you should take if you suspect someone is overdosing on heroin:

  • Call Emergency Services: Dial 911 immediately. Provide the operator with as much information as possible, including the person’s condition and any known drug use.
  • Keep the Person Awake and Breathing: Try to keep the person awake and responsive. If they are unconscious but breathing, place them in the recovery position (lying on their side) to prevent choking if they vomit.
  • Stay with the Person: Stay with the person until emergency services arrive. Monitor their condition and be ready to provide information to the responders.
  • Provide Information to First Responders: Inform the emergency responders about any drugs the person has taken and any other relevant medical information.

Avoiding the Dangers of Heroin Use

Every person who uses heroin runs the risk of overdosing. That’s partly because the potency of any given batch of the drug is usually unknown except to manufacturers. Even long-time heroin users can succumb to a batch that’s much stronger than their accustomed dosage. Heroin is often “cut” with other drugs, such as fentanyl, which is 100 times stronger than heroin.

Avoiding the dangers of heroin use is critical. This is only possible by halting the intake of the drug. As a rule, people affected by addiction face significant difficulties while attempting to reach this goal. Your loved one can meet these difficulties with the help of addiction specialists well-versed in effective heroin treatment.

Get Help Identifying the Signs of Heroin Overdose at Northpoint Colorado

Knowledge of what happens to a person experiencing a heroin overdose can be vital. Want to improve your understanding of overdoses? The experts at Northpoint Colorado can help. We’ll be happy to explain more about spotting and responding to the signs of a loved one in distress.

Northpoint is also a trusted provider of customized heroin treatment. We’re committed to providing comprehensive support for successful drug detox, including effective management of heroin withdrawal. And we’re equally committed to supporting establishing and maintaining long-term drug abstinence.

For more information on our recovery services, contact us today.